Nebraska, 2016

Damaging Winds in Nebraska, July 10, 2016

July 10, 2016 · NWS CYS · 2 events in 1 county or zone

A thunderstorm produced strong winds over eastern Dawes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced strong winds over eastern Dawes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 10, 4:41 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 10, 4:41 PM MST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
541 PM MDT SUN JUL 10 2016

.UPDATE...for the early evening aviation update.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MDT Sun Jul 10 2016

An active weather pattern is expected to remain in place through the
period. Our primary attention remains focused on widespread critical
fire weather conditions, and the evolving potential for strong winds
across the CWA as we head into Monday. This evening, generally quiet
weather is expected with very dry conditions in place. Convection is
likely to be kept at bay, but any rogue thunderstorm could produce a
significant wind gust. Red Flag Warnings look good through 8 PM. The
northern NE panhandle zones are struggling as expected, but it looks
like the surface trough/dryline is finally moving eastward and meso-
net sites are reflecting this in lower humidity values and increased
wind speeds, so believe there is plenty of time to meet criteria. We
expect poor humidity recoveries tonight and with strong winds likely
again on Monday, we issued a Red Flag Warning for tomorrow afternoon
as well for FWZ 301-310-311-312-313.

Now, concerning the high wind potential. A highly anomalous, spring-
like storm system and associated cold front will move rapidly across
the CWA on Monday. Models have come into much better agreement w/the
track of this system, and the timing is a little slower than earlier
expected as well. This means winds aloft may stay stronger later and
yield better potential for mixing-induced high winds. Deep mixing is
highly likely with plentiful sunshine and strong CAA aloft. The GFS/
NAM differ significantly with winds aloft, but sided with the GFS as
we easily hit 40-50 MPH gusts in the wind corridors earlier today w/
the NAM only showing around 20 kts atop the mixed layer. The GFS 700
millibar CAG-CPR gradient is progged between 60 and 70 meters during
the 12z to 18z Monday time frame, and the GFS is still suggesting H7
winds in the 99th percentile which is a significant anomaly. NAM/GFS
BUFKIT soundings both show mixing to 600 millibars where winds could
be well over 50 knots along/west of the Laramie Range, and perhaps a
few areas on the plains as well. These factors, combined with strong
subsidence point to widespread wind gusts 55-65 MPH, so we opted for
a High Wind Watch along/west of I25 as MOS guidance shows sust winds
between 30-35 knots for several sites. The Nebraska Panhandle may be
in for strong winds as well, but confidence is lower as stronger low
level winds are more focused to the west.

Temperatures Monday will be 15-20 degrees cooler than today with the
cold fropa dropping H7 temperatures from +17 C at 00z Mon to +5 C at
00z Tue. Winds will begin to relax Monday evening with weakening low
level gradients. Dry conditions prevail into Tuesday, along with the
possibility of more critical fire weather.

.LONG TERM...(Tuesday night through Sunday)
Issued at 300 PM MDT Sun Jul 10 2016

Have a boundary over the area that looks to separate the CWFA
roughly from Scottsbluff to Douglas to Riverton Tuesday night.
Guidance still showing a dry setup with no QPF. Breezy to windy
conditions to the south of this boundary with northeasterly winds
to the north.

This boundary will lay along the east slopes of the Laramie Range
for Wednesday before it begins to shift east Wednesday evening.
Westerly winds returning to southeast Wyoming with 700mb winds of
25-30kts west of the Laramie Range. Elevated to critical fire
weather conditions possible out west for Wednesday afternoon.

Guidance continues to show southeasterly low level flow for the
Panhandle Thursday with the boundary remaining along the
Wyoming/Nebraska border. This looks to be the next chance for
showers and thunderstorms for our area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 541 PM MDT Sun Jul 10 2016

We tossed in some vicinity shower mention for Scottsbluff and
Chadron as radar showing some light shower activity firing up
those area. RAP seems to have a decent handle on this and also
wants to gen up some showers around Alliance by 02Z...something to
watch for. Otherwise, for the next 24 hours wind is going to be
the main forecast concern...especially for Cheyenne, Laramie and
Rawlins where gusts to near 50 kts will be possible Monday
afternoon. Still strong wind gusts to near 40 kts possible across
the Nebraska Panhandle tomorrow afternoon.

&&

.FIRE WEATHER...
Issued at 139 PM MDT Sun Jul 10 2016

Hot and dry conditions will continue across much of the area through
the early evening hours. A Red Flag Warning is in effect for FWZ 301
-305-310-311-312 until 8 PM. Strong winds will develop across all of
southeast Wyoming and the western Nebraska Panhandle on Monday, with
gusts in excess of 50 MPH common. Very low humidities along and east
of the Laramie Range will create another round high fire danger, and
a Red Flag Warning is in effect again on Monday from noon to 8PM for
FWZ 301-310-311-312-313 despite slightly cooler temperatures. A warm
and dry weather pattern will persist through much of next week.

&&

.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301-305-310.

     Red Flag Warning from noon to 8 PM MDT Monday for WYZ301-310.

     High Wind Watch from Monday morning through Monday afternoon for
     WYZ101-104>107-109-110-115>118.

NE...Red Flag Warning until 8 PM MDT this evening for NEZ311-312.

     Red Flag Warning from noon to 8 PM MDT Monday for NEZ311>313.

&&

SHORT TERM...CLH
LONG TERM...GCC
AVIATION...JG
FIRE WEATHER...CLH
Hazardous weather outlook, Jul 10, 2:04 PM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
304 PM MDT SUN JUL 10 2016

WYZ101>119-112115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
304 PM MDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY...HOT..AND WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON AND
EARLY EVENING FOR MUCH OF SOUTHEAST WYOMING. HIGH FIRE DANGER
WILL OCCUR ACROSS THE WYOMING PLAINS...AND A RED FLAG WARNING IS
IN EFFECT FROM NOON UNTIL 8 PM FOR THESE AREAS. ELEVATED FIRE
DANGER WILL EXIST ALONG AND WEST OF THE LARAMIE RANGE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG AND GUSTY WINDS ARE LIKELY ON MONDAY...WITH MANY AREAS IN
SOUTHEAST WYOMING IN A HIGH WIND WATCH FOR MONDAY...BEHIND AN
UNSEASONABLY STRONG COLD FRONT. GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE FOR MANY AREAS. THIS FRONT WILL BE DRY WITH AFTERNOON
HUMIDITIES BECOMING CRITICAL ONCE AGAIN. RED FLAG WARNINGS ARE IN
EFFECT FOR AREAS EAST OF THE LARAMIE RANGE FROM NOON THROUGH 8 PM
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-112115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
304 PM MDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY...HOT...AND BREEZY CONDITIONS WILL CONTINUE THIS AFTERNOON AND
EARLY EVENING FOR MUCH OF THE NEBRASKA PANHANDLE. HIGH FIRE
DANGER WILL OCCUR ACROSS THE NORTHERN HALF OF THE PANHANDLE...AND
A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM FOR THESE
AREAS. ELEVATED FIRE DANGER WILL EXIST IN THE SOUTHERN HALF OF THE
PANHANDLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BREEZY TO WINDY CONDITIONS WILL OCCUR ON MONDAY BEHIND AN
UNSEASONABLY STRONG COLD FRONT. GUSTS TO 40 TO 45 MPH WILL BE
POSSIBLE...ESPECIALLY OVER THE NORTHERN PANHANDLE. THESE DRY
DOWNSLOPING WINDS OFF THE LARAMIE RANGE WILL CAUSE AFTERNOON
HUMIDITIES TO BECOME CRITICAL ACROSS THE ENTIRE PANHANDLE. RED
FLAG WARNINGS ARE IN EFFECT FROM NOON THROUGH 8 PM MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
July 10, 5:21 PM MST
Where
Dawes County, 7.49 mi S of Chadron
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
42.724, -102.972

The Kings Canyon RAWS wind sensor measured a peak gust of 59 mph.

Thunderstorm Wind, Dawes

When
July 10, 6:57 PM MST
Where
Dawes County, (Cdr)chadron Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.840, -103.100

The wind sensor at the Chadron Airport measured a peak gust of 66 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652188, 652187.